Indiana, 2019

Damaging Winds in Indiana, August 20, 2019

August 20, 2019 · NWS IND · 30 events in 18 counties and zones

A line of thunderstorms developed in Iowa early in the morning of August 20, 2019, and continued moving southeast through the afternoon hours. Thunderstorms developed thanks to an upper level wave.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$96,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A line of thunderstorms developed in Iowa early in the morning of August 20, 2019, and continued moving southeast through the afternoon hours. Thunderstorms developed thanks to an upper level wave. The upper wave interacted with the unstable atmosphere to produce the severe thunderstorms. The storms brought damaging winds to central Indiana during the early to mid-afternoon time frame. Trees and power lines were downed across the area. The Indianapolis International Airport reported a 73 mph wind gust with the storms. Nearly 40,000 people were without power due to the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 20, 11:34 AM EST, 34 minutes earlier.

Area forecast discussion, Aug 20, 11:34 AM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1234 PM EDT Tue Aug 20 2019

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 226 AM EDT Tue Aug 20 2019

An upper level weather disturbance over the plains is expected to
generate thunderstorms this morning and push them across Central
Indiana this afternoon.

More storms will be possible on Wednesday afternoon and evening as
a cold front is expected to push across Indiana. In the wake of
the cold front...mainly dry and cooler weather will be expected
for the end of the work week and weekend as Canadian high pressure
builds across the Great Lakes.

Chances for for showers and storms will return to the area early
next work week.

&&

.NEAR TERM /Rest of Today/...

Issued at 1040 AM EDT Tue Aug 20 2019

For the morning update...added some PoPs this morning for isolated
to widely scattered convection seen over northeast and east central
Indiana, as well as a couple over east central Illinois. Current
timing of squall line in Illinois brings it to the
northwestern/western counties of the forecast area between noon and
1 pm. Still some uncertainty regarding the maintenance of severe
potential given the solid cirrus shield out ahead of it heading this
way, but even given that still looking at over 3000 J/kg of CAPE
over the southwestern counties already at 10 am with CIN rapidly
diminishing. The shear over central Indiana is less than that over
western/central Illinois, but is progged to increase this afternoon.
Relevant parts of previous discussion follow...

Main possible severe threat today will be damaging winds.

The GFS and NAM bring the short wave over IA across Indiana this
afternoon...interacting with the very warm and moist air mass in
place across the area. HRRR continues with the ongoing development
and pushed these storms to Indiana near 16Z-18Z. As these storms
advance toward the area forecast soundings show convective temps
in the upper 80s and CAPE over 3000 J/KG. GFS/NAM Lower level
shear suggest best values across SW Indiana this afternoon.
Overall many things here pointing to convection...favorable
airmass with a trigger already from previous storms that have
already started. Only caveat is severe threat as timing for diurnal
MCS's usually put the timing in the decaying stage.
Furthermore CI blowoff could limit heating. Nonetheless...will
trend pops mainly this afternoon and evening higher than the NBM
and trend highs today close to persistence.

&&

.SHORT TERM /Tonight through Thursday Night/...

Issued at 226 AM EDT Tue Aug 20 2019

Mainly calm weather looks in store tonight and Wednesday. The GFS
and NAM continue to show the NW flow in place aloft and at this
point...fail to show much in the way of an upper wave poised to
push across the area. High pressure still looks to remain in place
at the surface. Model continue to hint at low pops as dew point
remain very moist...in the mid 70s. Thus will focus only on
diurnal convection on Wednesday afternoon...carrying some chc
pops. Will trend lows and highs warmer than the NBM on Tonight and
Wednesday.

A stronger short wave is suggested to push across the area on
Wednesday night..along with a an associated cold front. Again a
favorable air mass for storms will be in place. Forecast soundings
trend toward a saturated column on Wednesday Night with pwats over
1.77. Thus will trend pops here at or above the NBM. As for temps
will trend lows warmer given the expected rain.

On Thursday and Thursday night forecast soundings dry out
dramatically as the upper and lower level flow become much more
northerly as a larger wave aloft sags out of Canada and high
pressure builds across the Great lakes. Thus will trend toward dry
weather and stick close to the NBM in temps.

&&

.LONG TERM /Friday through Monday Night/...

Issued at 404 AM EDT Tue Aug 20 2019

Below normal temperatures will prevail for much of the extended
period in the wake of a cold front. This front will settle into
the Tennessee Valley and finally Southeast U.S. by Friday, so the
best chances for any showers and thunderstorms on Friday will be
across the southern half of central Indiana. This is a low
confidence forecast though as a large ridge of high pressure
strengthens over the Great Lakes Region simultaneously. And, this
will be the case through most of the weekend, just low chances for
daily showers and thunderstorms across the southern portions of
the forecast area. It won't be until Monday when shower and
thunderstorm chances increase as a warm front shifts into the
region also bringing high temperatures back into the mid 80s after
mid 70s (N) to low 80s (S) from Friday through Sunday.

&&

.AVIATION /Discussion for 20/18Z TAF Issuance/...

Issued at 1224 PM EDT Tue Aug 20 2019

MVFR to IFR conditions expected during afternoon convection with
VFR conditions expected afterwards. MVFR to IFR ceilings and
visibilities possible again tomorrow morning due to fog and
clouds.

An active period expected with a line of thunderstorms moving in
towards central Indiana at this time. Current thoughts are for
arrival at HUF and LAF around 18Z. BMG and IND will be impacted
likely between 19 and 20Z. Brief wind gusts in excess of 30 kts
possible with best chances for strong winds at HUF and LAF. Quiet
weather is expected afterwards before chances for low ceilings and
fog return tomorrow morning with plenty of low level moisture and
nearly calm winds expected. Confidence is still fairly low on
extent of this with best chances near LAF.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Puma
NEAR TERM...Puma/CP
SHORT TERM...Puma
LONG TERM....TDUD
AVIATION...White
Hazardous weather outlook, Aug 20, 9:10 AM EST, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
1010 AM EDT Tue Aug 20 2019

INZ021-028>031-035>049-051>057-060>065-067>072-211415-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
1010 AM EDT Tue Aug 20 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Severe thunderstorms are possible this afternoon into the
evening.

Hazards: Damaging winds, heavy rain, lightning, isolated tornadoes,
hail.

Timing: Most likely window for severe storms noon to 6 pm.

Discussion: An upper level weather disturbance in combination with a
warm and humid air mass across Central Indiana may produce severe
thunderstorms this afternoon into the evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: Thunderstorms will be possible at times through Sunday

Discussion: A series of weak upper level weather disturbances will
interact with lingering surface boundary to bring some chances for
showers and storms to much of central Indiana.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Aug 20, 11:31 AM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1231 PM EDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     HAIL             TERRE HAUTE             39.47N 87.38W
08/20/2019  E0.50 INCH       VIGO               IN   AMATEUR RADIO

            LOCATED AT 8TH AVENUE AND LAFAYETTE

&&

BHH
Special weather statement, Aug 20, 11:33 AM EST, 35 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1233 PM EDT Tue Aug 20 2019

INZ051-052-201715-
Clay IN-Vigo IN-
1233 PM EDT Tue Aug 20 2019

...SPECIAL WEATHER STATEMENT...

At 1232 PM EDT, Doppler radar was tracking a strong thunderstorm near
Terre Haute, moving northeast at 40 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Terre Haute, Brazil, Seelyville, Knightsville, Staunton, Carbon,
Center Point, Riley, Fontanet, North Terre Haute and Indiana State
University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3961 8723 3960 8711 3940 8703 3937 8738
      3954 8748
TIME...MOT...LOC 1632Z 246DEG 35KT 3949 8732

CP
Special weather statement, Aug 20, 11:52 AM EST, 16 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1252 PM EDT Tue Aug 20 2019

INZ051-052-201715-
Clay IN-Vigo IN-
1252 PM EDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN VIGO AND WEST CENTRAL
CLAY COUNTIES UNTIL 115 PM EDT...

At 1251 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Terre Haute, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Terre Haute, West Terre Haute, Prairieton, Prairie Creek, Staunton,
Riley, Cory and Pimento.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3935 8755 3935 8753 3945 8753 3949 8719
      3926 8719 3927 8756
TIME...MOT...LOC 1651Z 264DEG 22KT 3935 8741

CP
Special weather statement, Aug 20, 12:04 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
104 PM EDT Tue Aug 20 2019

INZ035-036-043>045-051-052-201745-
Clay IN-Montgomery IN-Putnam IN-Fountain IN-Parke IN-Vermillion IN-
Vigo IN-
104 PM EDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VIGO...SOUTHERN
FOUNTAIN...NORTHERN CLAY...PARKE...VERMILLION...SOUTHWESTERN
MONTGOMERY AND WESTERN PUTNAM COUNTIES UNTIL 145 PM EDT...

At 103 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Newport, or 15 miles northeast of Paris, moving
east at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Terre Haute, Brazil, Clinton, Rockville, Newport, Fairview Park,
Cayuga, Seelyville, Montezuma, Knightsville, Rosedale, Harmony, Dana,
Staunton, Kingman, Perrysville, Waveland, Carbon, Universal and
Russellville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4007 8753 3996 8697 3945 8698 3952 8753
TIME...MOT...LOC 1703Z 286DEG 40KT 3978 8749

CP

The radar

The Indianapolis radar (KIND), 113 km away, was scanning. The volume nearest the first event began at 17:06 UTC.

Open the radar archive at this moment

Event by event

30 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
August 20, 12:08 PM EST
Where
Warren County, West Lebanon
Measured
54 kt (62 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.270, -87.380

Multiple trees knocked down due to thunderstorm wind gusts around the town of West Lebanon.

Thunderstorm Wind, Warren

When
August 20, 12:08 PM EST
Where
Warren County, 4.05 mi SSE of Marshfield
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.200, -87.410

A tree was reported down due to thunderstorm wind gusts along State Route 263 near County Road 500 West.

Thunderstorm Wind, Fountain

When
August 20, 12:16 PM EST
Where
Fountain County, 1.38 mi N of Aylesworth
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
40.220, -87.250

Tree partially snapped due to thunderstorm wind gusts. Snapped portion fell and damaged an automobile.

Thunderstorm Wind, Fountain

When
August 20, 12:29 PM EST
Where
Fountain County, 0.87 mi SE of Veedersburg
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.110, -87.260

Multiple large tree limbs downed due to thunderstorm wind gusts.

Thunderstorm Wind, Fountain

When
August 20, 12:42 PM EST
Where
Fountain County, 3.8 mi SSE of Range Rd
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
40.050, -87.120

Multiple large tree limbs snapped due to thunderstorm wind gusts.

Thunderstorm Wind, Vigo

When
August 20, 12:46 PM EST
Where
Vigo County, 1.07 mi E of Terre Haute
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
39.470, -87.380

Utility line downed due to thunderstorm wind gusts.

Thunderstorm Wind, Owen

When
August 20, 12:48 PM EST
Where
Owen County, Coal City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.230, -87.050

Dime sized hail was also noted at this location.

Thunderstorm Wind, Tippecanoe

When
August 20, 12:57 PM EST
Where
Tippecanoe County, 0.53 mi E of (Laf)purdue Univ Laf
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
40.420, -86.920

Small tree snapped due to thunderstorm wind gusts.

Thunderstorm Wind, Montgomery

When
August 20, 1:01 PM EST
Where
Montgomery County, 1.73 mi WNW of New Market
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.960, -86.950

Large limb of tree snapped due to thunderstorm wind gusts off along Indiana State Road 47 South.

Thunderstorm Wind, Putnam

When
August 20, 1:05 PM EST
Where
Putnam County, 0.87 mi NE of Greencastle
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.660, -86.860

Emergency manager reports multiple trees and tree limbs downed due to thunderstorm wind gusts with some on having fallen on cars.

Thunderstorm Wind, Tippecanoe

When
August 20, 1:05 PM EST
Where
Tippecanoe County, 1.48 mi SSE of Lafayette
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.400, -86.860

Trained Spotter estimated 60 mph thunderstorm wind gust. Several tree limbs were downed due to thunderstorm wind gusts west of Teal Street and US Highway 52. Additional tree limbs were downed on Third Street.

Thunderstorm Wind, Greene

When
August 20, 1:16 PM EST
Where
Greene County, Pt Commerce
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.120, -86.970

Multiple five to seven inch tree limbs snapped due to thunderstorm wind gusts.

Thunderstorm Wind, Hendricks

When
August 20, 1:24 PM EST
Where
Hendricks County, 0.69 mi S of Danville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
39.760, -86.530

Several large tree limbs downed due to thunderstorm wind gusts. A roof was blown off along with several trees uprooted or snapped near the location.

Thunderstorm Wind, Greene

When
August 20, 1:40 PM EST
Where
Greene County, 0.69 mi N of Newberry
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.930, -87.020

An estimated 60 mph thunderstorm wind gust was observed in this location.

Thunderstorm Wind, Hendricks

When
August 20, 1:40 PM EST
Where
Hendricks County, 0.53 mi W of Westwood
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.780, -86.340

Tree downed due to thunderstorm wind gust across County Road 100 North. Shingles blown off of roof at a nearby location.

Thunderstorm Wind, Marion

When
August 20, 1:43 PM EST
Where
Marion County, 0.69 mi S of Valley Mills
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
Public
Coordinates
39.690, -86.280

Large tree limb snapped due to thunderstorm wind gusts. Limb fell on car driving along road. Driver suffered minor injuries.

Thunderstorm Wind, Marion

When
August 20, 1:43 PM EST
Where
Marion County, 0.53 mi W of Indianapolis Intl Ar
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
39.720, -86.290

A measured 73 mph thunderstorm wind gust was reported at the KIND ASOS.

Thunderstorm Wind, Marion

When
August 20, 1:44 PM EST
Where
Marion County, 1.48 mi SSW of Woodstock
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
39.810, -86.190

A 70 mph thunderstorm wind gust was measured at this location.

Thunderstorm Wind, Marion

When
August 20, 1:45 PM EST
Where
Marion County, 0.69 mi S of Mickleyville
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
39.740, -86.250

A large tree was snapped due to thunderstorm wind gusts fifteen feet above the base.

Thunderstorm Wind, Johnson

When
August 20, 1:48 PM EST
Where
Johnson County, 1.07 mi W of Hopewell
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.500, -86.200

An estimated 65 mph thunderstorm wind gust was reported at this location.

Thunderstorm Wind, Brown

When
August 20, 1:54 PM EST
Where
Brown County, 0.53 mi E of Doubling Track
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio
Coordinates
39.330, -86.240

A 60 mph thunderstorm wind gust was measured at this location.

Thunderstorm Wind, Rush

When
August 20, 1:58 PM EST
Where
Rush County, 2.24 mi WSW of Moscow
Measured
54 kt (62 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.470, -85.590

An 8 inch diameter tree was downed across a nearby road due to thunderstorm wind gusts.

Thunderstorm Wind, Decatur

When
August 20, 2:01 PM EST
Where
Decatur County, 0.87 mi SE of St Omer
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.420, -85.590

Reports of several trees downed due to thunderstorm wind gusts in northwestern Decatur County.

Thunderstorm Wind, Martin

When
August 20, 2:02 PM EST
Where
Martin County, 2.63 mi SW of Dover Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.700, -86.810

A tree was downed across State Highway 450 near Brett Road due to thunderstorm wind gusts.

Thunderstorm Wind, Marion

When
August 20, 2:05 PM EST
Where
Marion County, 1.27 mi WSW of Acton
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.660, -85.990

Gazebo was ripped out of the ground and thrown against a house due to thunderstorm wind gusts.

Thunderstorm Wind, Johnson

When
August 20, 2:07 PM EST
Where
Johnson County, 2.54 mi WNW of Needham
Measured
54 kt (62 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.550, -86.010

Several large tree limbs and a couple of small trees snapped due to thunderstorm wind gusts.

Thunderstorm Wind, Lawrence

When
August 20, 2:30 PM EST
Where
Lawrence County, 0.69 mi N of Mitchell
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.740, -86.470

Two power poles snapped along a nearby road due to thunderstorm wind gusts.

Thunderstorm Wind, Madison

When
August 20, 2:30 PM EST
Where
Madison County, 1.26 mi WNW of Pendleton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.010, -85.770

Trees and power lines downed at the intersection of County Road 525 West and State Road 132 due to thunderstorm wind gusts.

Thunderstorm Wind, Shelby

When
August 20, 2:39 PM EST
Where
Shelby County, Waldron
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.450, -85.670

Multiple trees and power lines were downed due to thunderstorm wind gusts.

Thunderstorm Wind, Decatur

When
August 20, 2:46 PM EST
Where
Decatur County, 1.07 mi E of St Omer
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.430, -85.580

Multiple trees downed in an area stretching from Saint Paul to Greensburg due to thunderstorm wind gusts. In addition, more than 150 customers were without power in this stretch.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850416, 850478, 850417, 850525, 850529, 850526, 850532, 850558, 850565, 850568, 850570, 850578, 850629, 850630, 850632, 850637, 850640, 850646, 850642, 850643, 850648, 850649, 850676, 850651, 850652, 850677, 850680, 850685, 850688, 850692.